Rituxan, taken alone: I was on Imbruvica for... - CLL Support

CLL Support
15,417 members24,840 posts

Rituxan, taken alone

umpireman
umpireman

I was on Imbruvica for 6 months but had to stop it because of afib and flutter, a common side effect of the drug. I have heart issues, including fast heartbeat and ventricular tachycardia. I am over 80 years old. My oncologist is recommending a Rituxan drip. He is hesitant to use some of the newer drugs because of my heart issues. Is anyone out there on Rituxan alone? If so, I would be please to learn how effective this application has been.

12 Replies
oldestnewest
Hidden
Hidden

I hope the afib stopped once you quit. Was the afib reduced? Thanks for posting.-bill

I also have AIHA and one of the key treatments is Rituxan. I have had 2 treatments that require 4 infusions each, once per week. They have also treated me with Prednisone. Since my 1st treatment in Feb. all symptoms have gone away. No more night sweats, joint aches and fatigue. My white blood cells have improved too.

My red blood cells on the other hand are refusing to stay put and my anemia continues. I just finished a second course of Rituxan so we will see if the anemia finally gives up and my red blood cells improve.

Dave

umpireman
umpireman
in reply to DaveGH

Thanks Dave. And continued good luck with your Rituxan treatments. Glad to hear you are improving with each dose. John

my father has afib and its been non stop since being on ibrutinib. I think they are going to lower his dosage to see if it goes away otherwise he will try venetoclax

Thanks for your reply. I have a decision to make this week. I am now on Sotalol, a powerful beta blocker to control my afib. My dilemma is whether to go back on a low dose of ibrutinib or instead chose Rituxan. Decisions, decisions, decisions ??? Hope your Dad can find some lower dose of ibrutinib that will be more kind to his heart. All the chemo drugs seem to have some impact on the heart. It is hard to find the right one to control both the CLL and the heart. John

lankisterguy
lankisterguyVolunteer

Hi Upireman,

My first treatment in 2010 was with Rituxan only. I had a 6 month remission from the first four weekly infusions, then a 6 month pause. My ALC went from 256k before treatment down to 1k by the fourth week, but then rebounded to 35k during the 6 month pause. Another round of 4 weekly infusions took me back down below 1k ALC but my CLL came back quickly. I am UNMutated Trisomy 12, and my CLL is more aggressive than most, so your experience could be different.

When I finally saw 2 different CLL experts, they were surprised that my local Hem/Onc was using a protocol for Follicular Lymphoma. They cautioned that using Rituxan alone and that intensely for CLL was not recommended, since the benefits of Rituxan would probably decrease each time it was used. Plus Rituxan can depress the immune system and lead to neutropenia for up to 6 months after the last infusion, and that can risk severe infections including sepsis or pneumonia.

When you asked this question one month ago- you got several excellent replies. Some suggested getting a 2nd opinion from a top CLL expert, to weigh the pros and cons of the newer treatments like Venetoclax. It sounds like your current doctor does not have deep experience with the new treatments, since the doctor's comments lump all the new treatments into one group.

Please use this link cllsociety.org/toolbox/cll-...

or let us know where you live AFTER you edit your original posting to change the answer to this:

-

Who can see my post?

from Everyone

to Only followers in my community

-

Len

Thanks for your reply. Appreciated your concern about taking Rituxan alone. I downloaded 4 pages of side effects for Rituxan. Scary. I made a note of the CLL doctors in Maryland, USA and some of them are close by. I would like to get a second opinion from one of them. Thanks again. John

DaveGH
DaveGH
in reply to umpireman

Side effects, yes there is quite a list. Typically you could experience them on the first infusion. They will take is easy on the flow rate then. On my 1st infusion I had rigors, fever 103, back ache and head ache. The next 3 were ok. On my second infusion set I had the same issues on the first one and due to a high infusion rate on the 3rd one I suffered from hives. The nurses and Docs took good care of me so I was never worried etc.

Dave

I am having the same AFIB symptoms, the doctor wanted me to switch to Venetoclax .

2 years after Ibrutinib I am on Gazyva drip and an increase in exercise ( for an 80 year old) I had the heart "flips" for a few days but now they are gone and the Gazyva seems to be doing the job... slower results than the Ibrutinib but lesser side effects and it has reduced my lymph nodes somewhat ( I had choice of Ibrutinib , Rituxamin or Gazyva ) I was told the less toxic was Gazyva..

umpireman
umpireman
in reply to fish61

Interesting! I will look into it. Never heard of Gazyva before. John

Interesting. I never heard of Gazyva. Will look into it. John

You may also like...